Myasthenia gravis (MG) crisis with myositis were some of the observed severe neuromuscular immune-related adverse events (irAEs) associated with immune checkpoint inhibitors (ICIs), according to a study published in the Journal of Cancer Research and Clinical Oncology.

MG crisis with myositis and Guillain–Barre syndrome (GBS) were severe neuromuscular irAEs observed among the patients treated at the National Cancer Center in Korea. Out of the 1503 patients treated at the center during the study period, 9 (.6%) of the patients experienced severe neuromuscular irAEs.

Of these patients with severe neuromuscular irAE, 5 experienced GBS while the other 4 experienced MG crisis. The 4 patients with MG all received pembrolizumab as treatment for thymoma (2 with type B2 and 2 with type B3) and experienced ptosis, quadriparesis, and dyspnea as clinical symptoms of the MG crisis. Mechanical ventilation was required in 3 of the patients with MG. Despite the discontinuation of ICI and initiation of rescue treatment, 1 patient with MG crisis and myocarditis died due to rapidly progressive multiorgan failure.

Read more about MG complications

“Taken together, our results suggest that ICI-induced severe neuromuscular irAEs are uncommon and that consequent neurological status usually improves with early rescue treatment. However, severe neuromuscular irAEs can be potentially life-threatening and result in long-term neurological sequelae,” the authors said.

ICI treatment was discontinued in all 9 patients with severe irAE and rescue treatment was administered. All patients received corticosteroid treatment consisting of either 1 g daily of methylprednisolone or 1 to 2 mg/kg daily of prednisone.

Rescue treatment was initiated a median of 3 days after the initiation of neuromuscular symptoms and was continued for a median of 55.5 days. Intravenous immunoglobulin therapy was also given to 7 patients (including 2 with MG). Plasmapheresis was also administered in 1 GBS and 1 MG patient.

Of the 8 patients who experienced irAEs but did not die due to symptoms, 3 (2 with MG and 1 with GBS) required assistive devices for ambulation and long-term rehabilitation. The other 5 patients could walk unassisted and 3 of which had no significant disability after 2 months of rescue treatment. Of the survivors, 2 patients experienced cancer progression and 1 died of subsequent complicated pneumonia.

“Clinicians should remain vigilant for irAEs once ICI therapy has been initiated, and should have a comprehensive understanding of the neuromuscular presentations of irAEs, so they can be recognized early and managed in a timely manner,” the authors advised.

Three of the patients with MG crisis had a previous history of MG before the initiation of ICI treatment, however, it was restricted to ocular symptoms and was well-controlled using symptomatic medication.

Reference

Hyun JW, Kim KH, Kim SH, Kim HJ. Severe neuromuscular immune-related adverse events of immune checkpoint inhibitors at national cancer center in Korea. J Cancer Res Clin Oncol. Published online December 10, 2022. doi:10.1007/s00432-022-04516-x